Cholesterol Home > Lopid and Liver Problems
Because Lopid can affect the liver, some people have questions about Lopid and liver problems. Possible symptoms of liver problems in people taking Lopid include feeling more tired that usual and passing brown or dark-colored urine, among other things. Lopid is also known to occasionally cause an increase in liver enzymes. Lopid is not recommended for people who have liver disease or who already have high liver enzymes.
Lopid and Liver Problems: An OverviewAs with any medication, there are a number of possible side effects that can occur while taking Lopid® (gemfibrozil), including possible problems with the liver. For people taking Lopid, liver problems that can occur occasionally include an increase in liver enzymes. One rare condition that can occur in people taking Lopid is a non-cancerous growth in the liver (hepatoma).
Lopid and Liver Problems: High Liver EnzymesLiver enzymes are usually measured to see if a person has liver damage. They do not measure how well the liver is working. A number of things can increase liver enzymes, including certain medicines (such as antibiotics or certain anti-inflammatory drugs), alcohol, infections (such as mononucleosis or viral hepatitis), obesity, and diabetes.
Like other cholesterol medicines, Lopid is known to occasionally increase liver enzyme levels. Except in very rare cases, this increase in liver enzyme levels does not cause any symptoms. However, your doctor will measure your liver enzyme levels before prescribing you Lopid and several months after you start taking the drug. He or she will also measure your liver enzyme levels if your Lopid dosage is increased.
If your liver enzymes are high, your doctor may continue to test them on a more frequent basis. If they remain high, your doctor may recommend lowering the dose of Lopid or switching to another cholesterol medication. When Lopid is stopped, in most cases the liver enzymes return to the pre-Lopid levels.